Hail, Lyon
- When
- July 17, 10:20 AM CST
- Where
- Lyon County, 1.71 mi SW of Little Rock
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -95.920
A thunderstorm produced marginally large hail in Lyon County in extreme northwest Iowa during the late morning of July 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Lyon County in extreme northwest Iowa during the late morning of July 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 9:58 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT THU JUL 17 2008 .DISCUSSION... CONVECTION HAS BEEN FOCUS OF MORNING ACRS AREA. TAIL OF NRN STREAM WAVE KICKING OFF LARGE COMPLEX OF STORMS ACRS MN...WITH BNDRY HANGING BACK THRU SERN SD. FOCUS FOR CONVECTION HEADING INTO THE AFTN WL BE ALG SRN FLANK OF ONGOING ACTIVITY...WHERE STRONG DIFFERENTIAL HEATING LKLY TO ENHANCE BNDRY THIS AFTN. THIS WL BE THE FOCUS FOR SVR WEATHER THRU THE REMAINDER OF THE AFTN AND EARLY EVNG. FYI...KFSD 88D TOOK A LIGHTNING HIT AND IS DOWN UFN. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS THAT DEVELOP. THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z. && .PREV DISCUSSION... COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT. MAIN THREAT WUD BE HAIL AND STG WNDS. FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD. PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE NIGHT. MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN. TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN. BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 AM CDT THU JUL 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 413 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND WILL BE LOCATED ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA BY EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT WITH SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. FLOODING... LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM SOUTHEAST OF A LINE FROM PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM HAIL WSW VALLEY SPRINGS 43.58N 96.47W
07/17/2008 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
&&
MBUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
&&
MBUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
&&
MBUSSThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124175.